South Dakota, 2017

Hail in South Dakota, September 22 to 23, 2017

September 22 to 23, 2017 · NWS FSD · 5 events in 2 counties and zones

Scattered thunderstorms developed in east central South Dakota and produced severe-sized hail in localized areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in east central South Dakota and produced severe-sized hail in localized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 2:49 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 22, 2:49 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
349 PM CDT Fri Sep 22 2017

...Summer-like Heat Through This Evening...

.SHORT TERM...(This evening through tonight) Issued at 322 PM CDT
Fri Sep 22 2017

The Northern Plains continues to sit under strong southwesterly flow
aloft, between the upper level trough over the Western U.S., and a
large scale ridge over the eastern states. At the surface, this has
allowed warm moist air to continue streaming northward, bringing
gusty winds and near record heat to the area. Those with outdoor
plans this afternoon will want to stay hydrated and take steps to
avoid heat exhaustion in the summer-like heat.

Despite bountiful CAPE this afternoon, a strong capping inversion
has suppressed convection over the area. In fact, even cumulus
clouds have been scarce due to the strength of the 700 to 800 hPa
warm layer. Models show a shortwave trough moving northward this
evening which will likely be able to erode the cap sufficiently and
provide lift to allow thunderstorm formation over southeast South
Dakota. These storms are expected to then move northeastward,
staying roughly north and west of a Yankton, SD to Sioux Falls to
Marshall, MN line. The time period with greatest likelihood for
thunderstorms should be 6-11pm CDT. The threat for severe storms is
only marginal, with lightning and strong outflow winds being the
more widespread threats. Further to the southeast in NW Iowa, the
air mass will likely remain capped, and storms are not expected
here.

.LONG TERM...(Saturday through Friday) Issued at 322 PM CDT Fri
Sep 22 2017

The weekend continues to look very wet, with many locations likely
seeing one to two inches of rain over a 72-hour period as a quasi-
stationary boundary sets up over the region. An air mass with 1.5
inch plus precipitable water values will continue to fuel showers
and scattered thunderstorms along this boundary as the large scale
upper level trough slowly pushes east over the weekend. West of I-
29, the heaviest rain looks to move through Saturday afternoon and
evening. The severe threat is only marginal Saturday, as the
strongest shear is expected to remain west of the surface boundary
during the afternoon, and lapse rates are only marginal, at about
7 C/km. For locations east of I-29, Sunday afternoon and evening
look most favorable for the heaviest rain. Temperatures Saturday
and Sunday will not be as warm as on Friday, as abundant cloud
cover limits heating and cooler air slowly pushes in from the
northwest. The boundary and focus for rain move east into
southwest MN and northwest IA on Monday, with rain chances
decreasing for eastern SD.

By the PM hours Tuesday, northwest surface flow in the wake of the
front is forecast to dry the boundary layer and bring an end to
precipitation. A large scale pattern change with the shifting east
of the upper level longwave trough will bring quieter weather and
closer to seasonal temperatures for the middle to end of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Sep 22 2017

Strong southerly winds are expected to prevail through the
afternoon. Scattered convection is possible around the James River
Valley into the I-29 corridor early this evening, but confidence
is low in terms of location. More widespread convection expected
over night tonight across central South Dakota.

Ahead of a slow moving boundary, there will be a strong low level
jet. Have added low level wind shear in both Sioux Falls and
Sioux City.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 6 PM CDT this evening for SDZ056-062-066-067-
     069>071.

MN...Heat Advisory until 6 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Heat Advisory until 6 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 6 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...BT
Hazardous weather outlook, Sep 22, 12:03 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
103 PM CDT Fri Sep 22 2017

SDZ038>040-050-052>055-057>061-063>065-068-231815-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
103 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a marginal chance for severe weather this evening across
southeastern South Dakota and parts of southwest Minnesota. Hail
up to half dollar size and wind gusts up to 60 mph are possible
with any severe storms that develop. Additionally, an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rainfall chances will continue into early next week, with the
threat for periods of heavy rainfall beginning early Saturday.
Rainfall could potentially total several inches of rain for some
areas over the three day period ending Monday night. Accordingly,
there is a threat for significant ponding of water and some flash
flooding.

Some severe weather is possible Saturday and Sunday. However, location
of the severe weather threat both Saturday and Sunday remains
difficult to determine, dependent on exactly where the front sets
up.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-231815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
103 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat and humidity will create heat indices of 95 to 100 degrees
through the afternoon into the early evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm risks will return by Saturday and continue at times
into early next week. At this time, while a widespread severe
weather risk is unlikely, an isolated strong to severe storm
appears possible Saturday or Sunday, depending on exactly where
the front sets up. In addition, some areas of heavy rainfall are
likely, along with a risk for significant ponding or flash
flooding, especially near and west of a Windom to Sioux City line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Sioux Falls radar (KFSD), 55 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, McCook

When
September 22, 4:14 PM CST
Where
McCook County, 1 mi E of Center
Measured
0.88 in hail
Reported by
Public
Coordinates
43.830, -97.330

Hail, McCook

When
September 23, 11:32 AM CST
Where
McCook County, 2.43 mi SW of Center
Measured
1 in hail
Reported by
Public
Coordinates
43.810, -97.390

Hail was almost covering the ground.

Hail, Lake

When
September 23, 11:49 AM CST
Where
Lake County, 3.14 mi NNW of Madison Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.060, -97.110

Hail, Lake

When
September 23, 12:23 PM CST
Where
Lake County, 3.06 mi ENE of Junius
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.190

Hail, Lake

When
September 23, 12:48 PM CST
Where
Lake County, 4.52 mi W of Rutland
Measured
1.75 in hail
Reported by
Public
Coordinates
44.090, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 720931, 720933, 720934, 720935, 720936.